Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 8, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Jan 14, 2012, 4:55 PM EST. It took effect at Jan 15, 2012, 6:00 PM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2012, 4:55 PM EST (21:55 UTC)
- In effect from
- Jan 15, 2012, 6:00 PM EST
- Expired
- Jan 20, 2012, 10:00 AM EST
- In force
- 5 days
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 4:20 PM EST, 35 minutes earlier.
Area forecast discussion, Jan 14, 4:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 420 PM EST SAT JAN 14 2012 .SHORT TERM /TONIGHT THROUGH SUNDAY/... DRY AIR ROTATION AROUND THE LARGE SFC HIGH JUST EAST OF LAKE SUPERIOR CONTINUES TO SLOWLY ERODE THE CLOUDS FROM EAST TO WEST. STILL...PLENTY OF CLOUDS REMAIN OVER THE FAR WESTERN CWA THANKS TO 2 DIFFERENT SYSTEMS...THE MESO-LOW THAT DEVELOPED OFF THE SHORE OF GOGEBIC AND ONTONAGON COUNTIES JUST AFTER SUNRISE...AND THE SFC LOW AND ASSOCIATED WARM FRONT NEARING FROM MN. THE 20Z SFC ANALYSIS SHOWED THE SFC LOW JUST NE OF GFK WITH THE MAIN TROUGH/WARM FRONT STRETCHING SE FROM THIS FEATURE THROUGH SOUTH CENTRAL MN. ADDITIONAL CLOUD COVER WILL BE THE RULE TONIGHT AS THE HIGH EXITS TO THE EAST AND THE LOW PRESSURE SYSTEM NEARS. LES STILL LOOKS POSSIBLE OVER THE EASTERN PORTIONS OF THE CWA...WITH A FAVORABLE FETCH OF MOISTURE OFF LAKE MICHIGAN /THANKS TO THE NEARING LOW/ STARTING AROUND 06Z ACROSS THE LAKE MICHIGAN WATERS AND NEAR ESC. THE BEST TIME FOR ACCUMULATING SNOW LOOKS TO BE BETWEEN 18-21Z SUNDAY /AROUND AN INCH/...WITH THE LONGEST FETCH OFF LAKE MICHIGAN AND LESS FLUCTUATION IN WIND DIRECTION. COOL ENOUGH TEMPS FOR LES WILL NOT BE A CONCERN...EVEN WITH THE WARM FRONT DRAPED NW TO SE OVER THE CWA AT 06Z...PUSHING NORTH OF THE AREA BY EARLY SUNDAY AFTERNOON. 850MB TEMPS AROUND -15C AT 06Z SUNDAY WILL ONLY RISE TO AROUND -9C BY 00Z MONDAY...WITH SFC TEMPS MAXING OUT IN THE UPPER 20S TO NEAR 30F LATE IN THE DAY. CONTINUED TO RUN WITH A NON-DIURNAL TEMPERATURE TREND THROUGH TOMORROW. THE WEATHER TYPES COME INTO QUESTION IN THIS AREA AFTER 00Z MONDAY WHEN INVERSION HEIGHTS...MID LEVEL MOISTURE...AND ICE CRYSTAL/SNOW GROWTH BECOMES A CONCERN. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY SUNDAY NIGHT...AS THE SHORTWAVE AND LOW PRES MOVES THROUGH NORTHWEST ONTARIO A TIGHT GRADIENT AND STRONG PRES FALLS TO THE NORTH WILL SUPPORT STRONG SRLY FLOW THROUGH THE REGION. THE NAM WAS THE MOST AGGRESSIVE IN ALSO BRINGING LOW LEVEL MOISTURE TOWARD THE AREA WHICH WOULD RESULT IN LOWER CLOUDS AND POTENTIAL FOR LIGHT PCPN IN SRLY FLOW UPSLOPE LOCATIONS. FCST SOUNDINGS SUGGEST PCPN TYPE WOULD BE MAINLY FZDZ. GIVEN THE DRY AIRMASS IN PLACE...ONLY INCLUDED PCPN CHANCES FOR LOCATIONS DOWNWIND OF LAKE MICHIGAN WHERE LOW LEVEL MOISTURE WILL BE THE MOST FAVORABLE. WITH 850 MB TEMPS AROUND -8C...POTENTIAL ALSO REMAINS FOR SOME LIGHT LAKE EFFECT SNOW WHERE LOW LEVEL CONV IS GREATEST...MAINLY NEAR ISQ-ERY. MONDAY...AS THE LOW MOVES TO JAMES BAY...IT WILL DRAG A COLD FRONT THROUGH THE AREA. WITH WRLY LOW LEVEL FLOW AND THE RELATIVELY MILD AIR BEFORE THE COLD AIRMASS MOVES IN LATE...EXPECT TEMPS TO CLIMB INTO THE UPPER 20S AND LOWER 30S...WARMEST OVER THE EAST AND FOR LOCATIONS FAVORED BY DOWNSLOPE FLOW. AS 850 MB TEMPS FALL INTO THE -10C TO -13C RANGE WEST DURING THE AFTERNOON SOME SCT -SHSN MAY DEVELOP OVER THE KEWEENAW. MONDAY NIGHT AND TUESDAY...MODELS CONTINUE TO SHOW DIFFERENCES IN HANDLING THE SHORTWAVE AND LOW MOVING INTO THE SRN GREAT LAKES. THE CANADIAN GEM REMAINED THE FARTHEST NORTH WHILE THE GFS AND MOST ENSEMBLE MEMBERS WERE FARTHER SOUTH. THE CONSISTENT 00Z/12Z ECMWF...WHICH REPRESENTS A REASONABLE COMPROMISE WAS PREFERRED. SO... POPS FOR SYNOPTIC SCALE SNOW WERE BOOSTED MON NIGHT INTO TUE. CIRCULATION AROUND THE LOW SHOULD DRAW IN COLDER AIR (850 MB TEMPS DROPPING FROM AROUND -14C AT 12Z TO -20C BY 00Z/WED) WITH LES OR LAKE ENHANCED SNOW DEVELOPING FOR NRLY FLOW SNOWBELTS EARLY TUE BEFORE WINDS BACK MORE TO THE NW BY LATE TUE. WED THROUGH SAT...WITH A MORE ZONAL PATTERN DEVELOPING LATER IN THE WEEK...THERE IS GREATER UNCERTAINTY WED INTO THU WITH THE TIMING/POSITION OF SHRTWVS...SFC LOW DEVELOPMENT AND WIND DIRECTION. COLD AIR FOR LES IS EXPECTED TO PERSIST THROUGH THU WITH MODERATE FROM FRI INTO SAT. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... VFR TO HIGH END MVFR CEILINGS REMAIN AT IWD AND CMX. CLEARING SLIDING IN FROM THE SW AT CMX SHOULD KEEP THEM AROUND 35KFT THROUGH MUCH OF THE DAYTIME HOURS. A MESO-LOW THAT DEVELOPED JUST N OF IWD CONTINUES TO SPIN ACROSS WESTERN LAKE SUPERIOR...KEEPING IWD IN THE THICKER MVFR CLOUDS STUCK OVER THE AREA. FLURRIES OR LIGHT SNOW SHOWERS WILL BE POSSIBLE OVERNIGHT...BUT WITH LOW CONFIDENCE AND NO SIGNIFICANT DISRUPTION TO VIS...KEPT IT OUR FOR NOW. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... HIGH PRESSURE JUST EAST OF LS WILL SINK ACROSS THE LOWER GREAT LAKES SUNDAY. EXPECT LOW PRESSURE ACROSS LAKE WINNIPEG SUNDAY AFTERNOON TO PUSH A TROUGH ACROSS LS AS THE MAIN LOW MOVES TO JAMES BAY MONDAY. THE INCREASED PRESSURE GRADIENT BETWEEN THESE 2 SYSTEMS WILL RESULT IN GALES AROUND 35KTS OUT OF A SSW DIRECTION...WHICH WILL BE STRONGEST OVER THE EASTERN HALF OF LS LATE SUNDAY AFTERNOON THROUGH MUCH OF THE OVERNIGHT HOURS. AN ADDITIONAL LOW ACROSS THE CENTRAL PLAINS MONDAY WILL RIDE NORTHEASTWARD ALONG THE FRONT...CROSS THE LOWER GREAT LAKES...BEFORE MOVING TO SE CANADA WEDNESDAY WHILE STRENGTHENING. THIS WILL KEEP A WEAK TROUGH ACROSS THE UPPER GREAT LAKES MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE ACROSS THE MID MISSISSIPPI VALLEY TUESDAY NIGHT WILL ALLOW A RIDGE TO BUILD ACROSS LS WEDNESDAY. LOW PRESSURE ACROSS S MINNESOTA WEDNESDAY AFTERNOON WILL SLIDE ACROSS LS DURING THE EVENING HOURS...AND BE QUICKLY REPLACED BY HIGH PRESSURE WHICH WILL REMAIN THROUGH THURSDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... GALE WARNING FROM 5 PM SUNDAY TO 3 AM EST MONDAY FOR LSZ266-267. LAKE MICHIGAN... NONE. && SHORT TERM...KF LONG TERM...JLB AVIATION...KF MARINE...KF
Hazardous weather outlook, Jan 14, 4:14 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 414 PM EST SAT JAN 14 2012 MIZ001>007-009>014-084-085-151200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 414 PM EST SAT JAN 14 2012 /314 PM CST SAT JAN 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED SIGNIFICANT LAKE EFFECT SNOW EVENT IS POSSIBLE TUESDAY THROUGH THURSDAY FOR NORTH TO NORTHWEST LAKE SUPERIOR LAKE EFFECT SNOW BELTS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-151200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 414 PM EST SAT JAN 14 2012 /314 PM CST SAT JAN 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHERLY GALES UP TO 35 KNOTS ARE EXPECTED OVER THE EAST HALF OF LAKE SUPERIOR SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-151200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 414 PM EST SAT JAN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHERLY GALES FORCE GUSTS UP TO 35 KNOTS ARE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLB
In the hours before
Local storm report, Jan 14, 12:41 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1241 PM EST SAT JAN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 1 WSW MUNISING 46.41N 86.66W
01/14/2012 M2.0 INCH ALGER MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10
0700 AM SNOW 3 NNE CALUMET 47.29N 88.42W
01/14/2012 M2.4 INCH KEWEENAW MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10
0700 AM SNOW 4 E SILVER CITY 46.84N 89.48W
01/14/2012 M2.0 INCH ONTONAGON MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.08
0700 AM SNOW 3 NE NEGAUNEE 46.53N 87.55W
01/14/2012 M2.8 INCH MARQUETTE MI OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.09
0800 AM SNOW 7 NNW ISHPEMING 46.59N 87.70W
01/14/2012 M2.7 INCH MARQUETTE MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL. LIQUID EQUIVALENT 0.10
&&
KCOOLEYLocal storm report, Jan 14, 2:16 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
216 PM EST SAT JAN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 SE CALUMET 47.24N 88.44W
01/14/2012 M2.0 INCH HOUGHTON MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL.
&&
KCOOLEYThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 4:55 PM EST | Gale Warning | MQT | 38 hr |
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.